Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Albany, NY

March 28, 2005Montgomery County, New York

NWS Albany, NY issued this flash flood warning at Mar 28, 2005, 12:44 PM EST for Montgomery County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2005, 12:44 PM EST (17:44 UTC)
Expired
Mar 28, 2005, 2:45 PM EST
In force
2 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Montgomery County, NY

The radar

The Albany radar (KENX), 45 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
388 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 281747
FFWALY
NYC057-281945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1244 PM EST MON MAR 28 2005

THE NATIONAL WEATHER SERVICE IN ALBANY CONTINUES THE

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...FONDA...CANAJOHARIE...AMSTERDAM

* UNTIL 245 PM EST

* AT 1238 PM EST...THE CANAJOHARIE CREEK NEAR CANAJOHARIE WAS NEAR 8 
FEET. AT 8 FEET WATER BEGINS TO AFFECT THE TOWN OF CANAJOHARIE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. DONT IGNORE SAFETY BARRIERS. TURN AROUND...DONT DROWN.

LAT...LON 4288 7472 4281 7443 4282 7423 4284 7416
      4295 7411 4302 7470

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 10:52 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 28, 10:52 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1052 AM EST MON MAR 28 2005

.SHORT TERM (REST OF TODAY)...WILL DO A QUICK UPDATE TO ADJUST PTYPE
TO ALL RAIN AND FINE TUNE THE TEMPERATURES A BIT.  WILL ALSO REMOVE
MENTION OF ANY MORNING WORDING.  HAVE ISSUED A FLASH FLOOD WARNING
FOR THE CANAJOHARIE CREEK  AND FOR SCHOHARIE COUNTY THIS AM.  LATEST
RADAR TRENDS SHOWING THAT MAX RETURNS ARE OVER AREAS NORTH AND WEST
OF THE CAP DISTRICT. NO OTHER CHANGES MADE BEYOND TODAY.
&&

.PREVIOUS DISCUSSION...
(ISSUED 635 AM EST MON MAR 28 2005)

..A SIGNIFICANT RAIN EVENT TO OCCUR OVER THE FORECAST AREA THROUGH
TUESDAY MORNING WITH SOME FLOODING POSSIBLE ESPECIALLY SOUTH OF THE
CAPITAL REGION...

SYNOPSIS...
A SURFACE LOW OVER THE TENNESSEE VALLEY EARLY THIS MORNING WILL
MOVE SLOWLY TO THE NORTHEAST TO NEAR COASTAL SOUTHERN NEW JERSEY BY
SUNSET.  AN IMPRESSIVE RAIN SHIELD WILL DEVELOP NORTH OF THE LOW AND
ALONG THE WARM FRONT EXTENDING NORTHEAST OF IT. THE RAINFALL WILL BE
HEAVY AT TIMES THROUGHOUT THE DAY AND INTO THE OVERNIGHT HOURS. THE
HEAVY RAINFALL WILL CAUSE SIGNIFICANT SNOW MELT OVER EASTERN NEW
YORK AND WESTERN NEW ENGLAND...WHICH MAY PRODUCE SOME FLOODING.  THE
LOW WILL MOVE INTO THE GULF OF MAINE BY LATE IN THE MORNING ON
TUESDAY.  HIGH PRESSURE WILL BUILD IN FROM THE MID ATLANTIC STATES
WITH DRY AND MILDER WEATHER LATE IN THE DAY ON TUESDAY THROUGH
WEDNESDAY.

BIG PICTURE...500 MB PATTERN THIS MORNING DEPICTS A SPLIT FLOW WITH
THE SRN STREAM/SUBTROPICAL JET CARVING OUT A CLOSED/CUTOFF LOW OVER
THE TN VALLEY AND AT THE SURFACE AN INVERTED SURFACE TROUGH.  THE
LOW WILL MOVE INTO A FAVORABLE JET CONFLUENT REGION OVER THE OH
VALLEY/NORTHEAST. THE LARGE-SCALE 500 MB TROUGH WILL TURN NEGATIVE
OVER THE NEXT 12-24 HOURS OVER THE GULF STREAM/MID ATLANTIC STATES.
THE WATER VAPOR/IR SATELLITE PICTURE SHOWS A LARGE PLUME OF
MOISTURE/DEFORMATION AREA AHEAD OF THE WARM FRONT OVER THE
CAROLINAS. THIS PLUME OF MOISTURE WILL CONTINUE TO LIFT FROM THE
MIDATLANTIC STATES INTO THE NORTHEAST THIS MORNING AND THROUGH OUT
THE DAY. THE NRN STREAM/POLAR JET WILL STAY FAIRLY SUPPRESSED ALONG
CANADIAN/US BORDER OVER ERN THIRD OF THE US OVER THE NEXT FEW DAYS.
A FLAT RIDGE OVER THE PLAINS WILL WEAKEN AS A TROUGH CONTINUES TO
MOVE INTO THE WEST COAST/ROCKY MTN REGION WITH VERY UNSETTLED
WEATHER.

SHORT TERM (TODAY THROUGH TUESDAY)...THE INGREDIENTS FOR AN EARLY
SPRING RAINSTORM ARE IN PLACE AND THE ALY FORECAST AREA WILL
CONTINUE THE FLOOD WATCH FROM NOON MONDAY TO NOON TUESDAY.

THE INITIAL CONCERN WITH THIS ISSUANCE IS THE POSSIBILITY FOR
POCKETS OF -FZRA IN THE ISOLATED SHELTERED VALLEYS/OR EVEN ELEVATED
AREAS. NO REPORTS HAVE COME IN SO FAR IN THE ALY FCST AREA. THE
CONCERN IS THAT WET BULB TEMPS COULD COME CLOSE TO 0C FOR A FEW
HOURS. RIGHT NOW AT 08Z MOUNT POCONO (KMPO) AND MONTICELLO (KMSV)
ARE BELOW FREEZING WITH SOME -FZRA OR FZDZ. FOR NOW...HAVE NOT
ISSUED A WSW FOR LIGHT FREEZING RAIN ACCUMULATIONS. CRITICAL MID AND
LOW-LEVEL PARTIAL THICKNESS VALUES SUPPORT RAIN. SOME OF THE MODEL
SOUNDINGS ESPECIALLY EAST OF ALY SHOW A VERY BRIEF PERIOD OF
-FZRA/-FZDZ BEFORE A DELUGE OF RAINFALL. I WILL PHRASE IT AS RAIN
WITH A CHANCE OF -FZRA FOR BERKSHIRE AND SRN VT UP TO 14Z.

HOWEVER...EXPECTING TEMPS TO SURGE ABOVE FREEZING WITH STRONG H850
WARM AIR ADVECTION WHICH WILL HELP GENERATE STRONG LIFT AHEAD OF SFC
LOW AND WARM FRONT. THIS THERMAL ADVECTION/ISENTROPIC LIFT WILL HELP
PRODUCE STRONG QG OMEGA VALUES. ALSO OROGRAPHIC ENHANCEMENT WITH
S/SE H850 JET OF 40-50 KNOTS OFF THE ERN CATSKILLS WILL INCREASE THE
QPF. GOOD H250 DIVERGENCE WILL BE OVER THE AREA AND THE SRN PORTION
OF THE CWA WILL BE ON THE RIGHT REAR QUAD OF THE H250 JET PRIOR TO
18Z.  COASTAL LOW TAKES OVER IN THE LATE AFTERNOON...AS
REDEVELOPMENT OCCURS NEAR SRN NJ AT 00Z. RAIN...HEAVY AT TIMES WILL
BE THE RULE. A CHANCE OF TSRA (RUMBLES OF THUNDER) WAS ADDED FOR THE
MID HUDSON VALLEY/LITCHFIELD HILLS/SRN BERKSHIRES DUE TO THE
SHOWALTER VALUES GETTING DOWN TO -1C TO 1C IN THAT AREA. MOIST
ELEVATED INSTABILITY IS IMPLIED. SPC AGREES WITH THESE THOUGHTS AND
HAS THIS AREA IN THE GENERAL THUNDER REGION. IT SHOULD BE NOTED BOTH
THE GFS AND NAM ARE FORECASTING PRECIP WATER VALUES IN THE RANGE OF
1-1.25 FROM THE CAPITAL REGION SOUTH. VERY STRONG LOW-LEVEL
MOISTURE ADVECTION AND CONVERGENCE IMPLIED BASED ON THE STRONG H850
LOW-LEVEL JET.

TONIGHT...THE NAM ACCELERATES THE PCPN AND LOW FURTHER EAST THAN
THE CANADIAN REGIONAL/CAN GLOBAL GEM/GFS AND UKMET DURING THIS TIME
FRAME. HAVE SIDED WITH MAJORITY HERE AND KEPT CATEGORICAL VALUES IN
MOST OF THE NIGHT AS STRONG H850/700 DEFORMATION ZONES REMAIN ACROSS
THE LOWER 3/4S OF THE FCST AREA. HAVE KEPT A CHANCE OF THUNDER IN
FOR THE SOUTH UNTIL MIDNIGHT. HAVE TRENDED THE RAINFALL TO CHANCE
VALUES NORTH AND WEST OF ALB BY 11Z TUE. THE H500 TROUGH TURNS
NEGATIVE AND SLOWS THE MOVEMENT OF THE SFC LOW IN THIS TIME FRAME.

TUESDAY...THE LOW MOVES ROUGHLY EAST OF THE GULF OF MAINE IN THIS
TIME AND THE PCPN WINDS DOWN ABRUPTLY FROM THE CAPITAL REGION SOUTH
AND EAST BETWEEN 11Z AND 17Z. KEPT A LOW CHANCE/SLIGHT CHANCE IN FOR
THE EXTREME ERN ZONES UNTIL 21Z. THE CAN REGIONAL PRODUCES ANOTHER
QUARTER TO HALF INCH IN THIS TIME FRAME. I DONT SEE THIS H500
CLOSED LOW/CUTOFF MOVING QUICKLY EAST...SO STUCK WITH THAT THINKING
AND KEPT PCPN IN FOR MOST OF THE MORNING. THINGS DRY OUT QUICKLY IN
THE PM. OVERALL...A 1-2 RAIN EVENT WITH ISOLATED AMOUNTS IN THE
2-3 RANGE AND MINOR FLOODING POSSIBLE..ESPECIALLY WITH THE RUNOFF
FROM THE SNOWMELT INCLUDED.  THE GFS/NAM DOESNT SHOW MUCH H850 COLD
AIR ADVECTION IN THE WAKE OF THE STORM AS SFC HIGH PRESSURE BUILDS
IN FOR THE MIDDLE OF THE WEEK.

WENT WITH THE WARMER MAVMOS VALUES AT ALL TIME FRAMES WITH SLIGHTLY
COOLER DEVIATIONS ON TUESDAY.

THANKS TO BOX...BGM...AND OKX FOR THE EXCELLENT COORDINATION...

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
TUE NIGHT THRU WED...SFC HIGH PRESSURE CENTERED OVER THE MIDATLANTIC
STATES AND A HIGH AMPLITUDE RIDGE BUILDS RIGHT OVER THE ERN SEABOARD
BY 12Z-18Z WED. H850 TEMPS GET TO +5C TO +7C OVER THE FCST AREA.
WITH PARTLY TO MOSTLY SUNNY SKIES...SFC TEMPS IN THE UPPER 40S TO
EVEN LOWER 60S WILL BE POSSIBLE ACROSS THE AREA.

WED NIGHT TO THURSDAY...GFS HAS A WARM FRONT MOVE ACROSS THE AREA TO
REINFORCE THE MILDER WEATHER. HAVE KEPT A CHANCE OF SHOWERS IN NORTH
AND WEST OF ALB FOR THE OVERNIGHT PERIOD. HAVE IT DRY AND MILD ON
THU. THE SFC COLD FRONT PUSHES THROUGH THU NIGHT INTO FRI. A CHANCE
OF SHOWERS WAS KEPT IN THE FORECAST. THINGS GET INTERESTING FRI
NIGHT INTO SATURDAY AS THE FRONT STALLS AND ANOTHER COASTAL
RAINSTORM FORMS NEAR THE DELMARVA SATURDAY MORNING. ANOTHER FAIRLY
WET DAY IS IN THE CARDS. NO CHANGES WERE MADE IN THE FORECAST FOR
THE FRIDAY TO SUNDAY TIME FRAME.

AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS TODAY IN RAIN...SOME
OF WHICH WILL BE HEAVY.  SURFACE WIND WILL BE EASTERLY...MAINLY LESS
THAN 10 KNOTS IN THE MAJOR RIVER VALLEYS...WITH STRONGER WIND OVER
THE HILLS AND MOUNTAINS.  THE RAIN WILL EASE UP THIS
EVENING...ESPECIALLY FROM THE CAPITAL DISTRICT NORTHWARD.  AFTER
MIDNIGHT...THERE WILL BE MAINLY OCCASIONAL DRIZZLE...AND IT IS MOST
LIKELY TO OCCUR ACROSS THE MID HUDSON VALLEY INTO THE LOWER TACONICS
AND LITCHFIELD HILLS.  THE SURFACE WIND TONIGHT WILL BECOME NORTH
AND INCREASE TO AROUND 10 KNOTS.

HYDROLOGY...A REAL SOAKER OVER THE NEXT 24-30 HOURS WITH A GENERAL
1-2 RAINFALL ACROSS THE HYDRO SERVICE AREA. I AM EXPECTING THE
HIGHER RAINFALL AMOUNTS OVER THE EASTERN CATSKILLS...MID HUDSON
VALLEY AND LITCHFIELD HILLS. THE STRONG S/SE LLJ JET WILL HELP
ENHANCE THE UPSLOPE RAINFALL. I WOULDNT RULE OUT A FEW ISOLATED
AMOUNTS IN EXCESS OF 2 (AROUND 2.5).  THE GREATEST CONCERN AREAS
ARE THE LOWER HOUSATONIC...MIDDLE HUDSON RONDOUT AND WAPPINGERS
HUDSON BASINS. THE SNOWPACK IN THE LITCHFIELD HILLS (UP TO 19 IN
NORFOLK AND 8 IN BAKERSVILLE). A FEW SPECIFIC GAGE SITES INCLUDE:
GAYLORDSVILLE AND STEVENSON. PCPN ENDS ACROSS THE SOUTHEASTERN
PORTION ON THE CWA BTWN 17Z AND 21Z TUE. A MILDER DRIER TREND FOR
THE MIDDLE OF THE WEEK. WHICH COULD POSE SOME ICE JAM FLOODING
PROBLEMS FOR THE NRN PORTION OF THE HSA THEN. ANOTHER RAINSTORM IS
POSSIBLE FOR THE FIRST PART OF THE WEEKEND. FFAALY (FLOOD WATCH)
CONTINUES FROM NOON MONDAY TO NOON TUESDAY.

&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH CTZ001-013 NOON MONDAY THROUGH NOON TUESDAY.
MA...FLOOD WATCH MAZ001-025 NOON MONDAY THROUGH NOON TUESDAY.
NY...FLOOD WATCH NYZ032-033-038>043-047>054-058>061-063>066-082>084
NOON MONDAY THROUGH NOON TUESDAY.
VT...FLOOD WATCH VT013>015 NOON MONDAY THROUGH NOON TUESDAY.
Hazardous weather outlook, Mar 28, 5:45 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
545 AM EST MON MAR 28 2005

MAZ001-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-291200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-
NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-
WESTERN COLUMBIA NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
545 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...THE
LAKE GEORGE SARATOGA REGION...SOUTHERN VERMONT...THE GREATER CAPITAL
REGION...CENTRAL MOHAWK VALLEY...NORTHERN CATSKILLS...NORTHERN
TACONICS...AND NORTHERN BERKSHIRES.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FROM NOON TODAY UNTIL NOON TUESDAY. PLEASE
REFER TO THE WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
A FLOOD WATCH CONTINUES UNTIL TUESDAY. MORE FLOODING MAY BE POSSIBLE
IN THE MIDDLE OF THE WEEK FROM ICE JAMS AND EXCESSIVE SNOW MELT DUE
TO MILD WEATHER OVER THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE
SARATOGA REGION AND SOUTHERN VERMONT. THIS MAY LEAD TO ANOTHER FLOOD
WATCH FOR WEDNESDAY OR THURSDAY.

ANOTHER RAINSTORM MAY IMPACT THESE AREAS WITH HEAVY RAINFALL AND MORE
FLOODING FRIDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO
TUESDAY MORNING DUE TO THE POTENTIAL FLOOD EVENT.

CTZ001-013-MAZ025-NYZ063>066-291200-
EASTERN DUTCHESS NY-EASTERN ULSTER NY-NORTHERN LITCHFIELD CT-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-
WESTERN ULSTER NY-
545 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CATSKILLS...MID
HUDSON VALLEY...SOUTHERN TACONICS...SOUTHERN BERKSHIRES AND
LITCHFIELD HILLS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FROM NOON TODAY UNTIL NOON TUESDAY. PLEASE
REFER TO THE WATCH STATEMENT FOR DETAILS. ALSO...THERE IS A CHANCE OF
THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING.  THESE
THUNDERSTORMS WILL NOT BE SEVERE.  THEY WILL DEVELOP ALONG THE WARM
FRONT ASSOCIATED WITH THE COASTAL LOW PRESSURE SYSTEM.  THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAINFALL AND ISOLATED
WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...
A FLOOD WATCH CONTINUES UNTIL NOON TUESDAY.

ANOTHER RAINSTORM MAY IMPACT THESE AREAS WITH HEAVY RAINFALL AND MORE
FLOODING FRIDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO
TUESDAY MORNING DUE TO THE POTENTIAL FLOOD EVENT.

TAW/KHH

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:50 AM ESTFlash Flood WarningALYMontgomery3 hr
Mar 28, 10:40 AM ESTFlash Flood WarningALYSchoharie2 hr
Mar 28, 12:21 PM ESTFlash Flood WarningALYSaratoga114 min
Mar 28, 12:39 PM ESTFlash Flood WarningALYSchenectady111 min
Mar 28, 12:54 PM ESTFlash Flood WarningALYWashington111 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.